Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS Nashville, TN

April 24, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 24, 2011, 2:24 PM CDT for 4 counties in Tennessee. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2011, 2:24 PM CDT (19:24 UTC)
Expired
Apr 24, 2011, 3:30 PM CDT
In force
66 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 93 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS54 KOHX 241924
SVROHX
TNC027-087-111-137-242030-
/O.NEW.KOHX.SV.W.0103.110424T1924Z-110424T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
224 PM CDT SUN APR 24 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACKSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN PICKETT COUNTY IN MIDDLE TENNESSEE...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 330 PM CDT

* AT 219 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR RED BOILING
  SPRINGS...MOVING EASTNORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CELINA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3662 8508 3650 8540 3651 8541 3647 8547
      3634 8580 3640 8583 3641 8582 3642 8585
      3654 8593 3663 8561
TIME...MOT...LOC 1923Z 250DEG 25KT 3649 8579

$$

FORECASTER:BOYD
2 follow-up statements
846 
WWUS54 KOHX 241944
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
244 PM CDT SUN APR 24 2011

TNC087-111-241953-
/O.CAN.KOHX.SV.W.0103.000000T0000Z-110424T2030Z/
JACKSON TN-MACON TN-
244 PM CDT SUN APR 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACON AND
NORTHERN JACKSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3662 8523 3662 8509 3655 8526 3648 8560
      3650 8567 3661 8568 3662 8565 3663 8523
TIME...MOT...LOC 1943Z 250DEG 25KT 3654 8563

$$

TNC027-137-242030-
/O.CON.KOHX.SV.W.0103.000000T0000Z-110424T2030Z/
PICKETT TN-CLAY TN-
244 PM CDT SUN APR 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY AND
NORTHWESTERN PICKETT COUNTIES UNTIL 330 PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF CELINA...MOVING EAST AT 30 MPH. THERE HAS BEEN SOME WEAK ROTATION
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CELINA.

LAT...LON 3662 8523 3662 8509 3655 8526 3648 8560
      3650 8567 3661 8568 3662 8565 3663 8523
TIME...MOT...LOC 1943Z 250DEG 25KT 3654 8563

$$

BOYD
341 
WWUS54 KOHX 242003
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT SUN APR 24 2011

TNC027-137-242030-
/O.CON.KOHX.SV.W.0103.000000T0000Z-110424T2030Z/
PICKETT TN-CLAY TN-
303 PM CDT SUN APR 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CLAY AND NORTHWESTERN PICKETT COUNTIES UNTIL 330 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
EAST OF CELINA...MOVING EASTNORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CLAY AND NORTHWESTERN PICKETT
  COUNTIES.

LAT...LON 3653 8541 3654 8546 3658 8546 3662 8550
      3663 8523 3662 8523 3662 8509 3655 8526
TIME...MOT...LOC 2003Z 258DEG 38KT 3658 8537

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:13 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 24, 2:13 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
213 PM CDT SUN APR 24 2011

.MESOSCALE UPDATE...
LOOKS LIKE SURFACE BOUNDARY HAS PUSHED NORTHWARD A LITTLE MORE AND
INTO FAR SOUTHERN KENTUCKY. ONE LONE CELL MOVING NORTHEAST THROUGH
MACON COUNTY AT THIS TIME HAS EXHIBITED SOME WEAK ROTATION BUT NO
DEPTH. STORM ALSO GETTING AWAY FROM BEST ENVIRONMENT FOR ROTATING
STORMS.

BOYD

&&

.PREV DISCUSSION... /ISSUED 1200 PM CDT SUN APR 24 2011/

MESOSCALE UPDATE...
CLOSE ANALYSIS OF SURFACE FIELD AT 16Z SHOWS A BOUNDARY LAYING
ALONG THE NORTHERN TIER OF COUNTIES IN MIDDLE TN. THIS BOUNDARY IS
ACTING AS A FOCUS FOR CONVECTION ACROSS NORTHERN MIDDLE TN THIS
MORNING WHICH WILL CONTINUE INTO THE AFTERNOON. THE STORM IN
NORTHERN CHEATHAM COUNTY AND SOUTHERN ROBERTSON COUNTY IS
PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. MOVEMENT OF
THE STORMS IS EASTNORTHEAST AT 30 MPH. HAVE ISSUED AN SPS
ADDRESSING STORMS MOVING THROUGH THE AREA.

BOYD

PREV DISCUSSION... /ISSUED 1031 AM CDT SUN APR 24 2011/

MESOSCALE UPDATE...
THUNDERSTORMS CURRENTLY MOVING ACROSS NORTHERN MIDDLE TN...GENERALLY
NORTH OF INTERSTATE 40. STORMS HAVE REMAINED BELOW SEVERE LIMITS
FOR THE LAST SEVERAL HOURS WHILE MOVING WITH THE MEAN 850-300
MILLIBAR WIND FIELD. EXPECT STORMS TO CONTINUE EASTNORTHEAST MOVEMENT
AT 30 KTS OVER THE NEXT COUPLE OF HOURS. A FEW STORMS WILL PRODUCE
LOCALLY HEAVY DOWNPOURS OF 1 TO 1.5 INCH AMOUNTS AS THEY TRAVERSE
THE AREA AS WE GO THROUGH THE REMAINDER OF THE MORNING. SURFACE
FRONT STILL BACK IN THE BOOTHEEL AREA OF MISSOURI AND EXTREME WESTERN
KY THIS MORNING. FRONT IS EXPECTED TO REMAIN IN-SITU THROUGH THE
DAY.

BOYD

PREV DISCUSSION... /ISSUED 949 AM CDT SUN APR 24 2011/

UPDATE...CONVECTION OVER NORTHWEST MIDDLE TENNESSEE EXPECTED TO
PUSH A BIT FURTHER EAST THAN PREVIOUSLY THOUGHT. SO WILL INCREASE
CHANCE FOR RAIN TO 70% ACROSS NORTHERN AND CENTRAL PARTS OF SUMNER
COUNTY FOR THE REMAINDER OF THE MORNING.

MODIFIED 12Z SOUNDING FOR A HIGH OF 84 TODAY PROVIDES THE FOLLOWING
THUNDERSTORM CRITERIA:

LI -6,
TOTAL-TOTALS INDEX 53,
POSITIVE CAPE 2435 J/KG
WET-BULB ZERO APPR 9350 FT AGL

IN ANTICIPATION OF MORNING THUNDERSTORMS POTENTIALLY LAYING DOWN
SOME BOUNDARIES FURTHER TO THE SOUTH, TOWARD CENTERVILLE,
FRANKLIN, NASHVILLE, SMITHVILLE AND COOKEVILLE, HAVE EXPANDED THE
"CHANCE AREA" FOR RAIN THIS AFTERNOON ACCORDINGLY.

EXPECT THE MAIN CONCERN FROM THUNDERSTORMS TODAY TO BE GUSTY STRAIGHT
LINE WINDS AND HEAVY DOWNPOURS. HOWEVER, A WBZ OF 9300 FT ALSO
SUGGESTS THAT SOME OF THE STRONGER STORMS THIS AFTERNOON WILL HAVE
THE POTENTIAL FOR CREATING AT LEAST SOME SMALL HAIL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Apr 24, 5:03 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT SUN APR 24 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-251000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
503 AM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS
GENERALLY ALONG AND NORTHWEST OF A LOBELVILLE...TO NASHVILLE
...TO BYRDSTOWN LINE...THROUGH TONIGHT. MAIN CONCERNS WITH
SEVERE THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS
ACROSS THE TENNESSEE VALLEY REGION OF WESTERN MIDDLE TENNESSEE.
MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DEVELOP WILL BE
DAMAGING WINDS AND LARGE HAIL.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE MID STATE ON
WEDNESDAY...WITH STRONG TO SEVERE THUNDERSTORMS AHEAD OF THIS
FRONT POSSIBLE. HEAVY RAINFALL MAY ALSO OCCUR.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Apr 24, 11:54 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 AM CDT SUN APR 24 2011

TNZ007-008-026-027-241730-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
1154 AM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF ASHLAND CITY...MOVING EAST
AT 35 MPH. THIS STORM IS PRODUCING RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR. THE STORM WILL MOVE ACROSS PLEASANT VIEW AND COOPERTOWN
BETWEEN 1215 AND 1245 PM CDT. THE SOUTHERN END OF THE STORM MAY CLIP
THE ASHLAND CITY AREA.

WINDS 30 TO 40 MPH CAN ALSO BE EXPECTED WITH THIS STORM.

BOYD
Local storm report, Apr 24, 12:27 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1227 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             2 W GREENBRIER          36.42N 86.84W
04/24/2011  M0.88 INCH       ROBERTSON          TN   TRAINED SPOTTER

&&

11
Local storm report, Apr 24, 12:56 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1256 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLOOD            3 NW WHITE HOUSE        36.49N 86.71W
04/24/2011                   ROBERTSON          TN   TRAINED SPOTTER

            ESTIMATED 4 INCHES FAST MOVING WATER OVER PARTS OF
            PLEASANT GROVE ROAD AND COVINGTON ROAD.

&&

11
Local storm report, Apr 24, 1:15 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             1 NNE GALLATIN          36.39N 86.45W
04/24/2011  M0.88 INCH       SUMNER             TN   EMERGENCY MNGR

&&

11
Local storm report, Apr 24, 1:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             3 E HARTSVILLE          36.39N 86.11W
04/24/2011  E0.75 INCH       TROUSDALE          TN   EMERGENCY MNGR

            REPORTED ON HWY 10. TWO MILES NORTH OF HWY 25

&&

11
Local storm report, Apr 24, 2:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             1 E LAFAYETTE           36.52N 86.01W
04/24/2011  E0.50 INCH       MACON              TN   LAW ENFORCEMENT

&&

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:34 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson26 min
Apr 24, 12:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner47 min
Apr 24, 12:37 PM CDTTornado WarningOHXDavidson, Robertson, Sumner38 min
Apr 24, 12:47 PM CDTFlash Flood WarningOHXSumner118 min
Apr 24, 1:06 PM CDTTornado WarningOHXSumner, Trousdale, Wilson24 min
Apr 24, 1:22 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale39 min
Apr 24, 1:36 PM CDTSevere Thunderstorm WarningOHXClay, Macon, Sumner, Trousdale54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.